Louisiana, 2013

Hail in Louisiana, February 22, 2013

February 22, 2013 · NWS SHV · 1 event in 1 county or zone

A post frontal airmass was very stable near the surface but an upper level trough moved overhead and temperature lapse rates were significant enough with the passage of the trough that hail was reported out of some thunderstorms during the afternoon of February 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A post frontal airmass was very stable near the surface but an upper level trough moved overhead and temperature lapse rates were significant enough with the passage of the trough that hail was reported out of some thunderstorms during the afternoon of February 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 22, 10:23 AM CST, 4 hours 17 minutes earlier.

Area forecast discussion, Feb 22, 10:23 AM CST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
1023 AM CST FRI FEB 22 2013

.UPDATE...
WITH WIDESPREAD CLOUD COVER STREAMING IN FOR AT LEAST THE NEXT FEW
HOURS...HAVE LOWERED HIGH TEMPERATURES FOR THE DAY...BY A FEW
DEGREES IN SOME PLACES. A COLD FRONT...SECONDARY TO THE PACIFIC
FRONT THAT MOVED THROUGH YESTERDAY...IS MAKING ITS WAY ACROSS THE
AREA WHICH IS HELPING TO ADVECT COOLER AIR IN FROM THE WNW. CLOUDS
WILL SLOWLY THIN FROM WEST TO EAST THIS AFTERNOON THROUGH THE LATE
EVENING HOURS. HAVE ALSO INCREASED POPS SOMEWHAT GENERALLY EAST OF
A LINE FROM MAGNOLIA ARKANSAS TO SHREVEPORT TO LUFKIN TEXAS. A 500 MB
TROUGH IS MAKING ITS WAY TOWARD THE AREA FROM THE WEST...WITH
PACIFIC MOISTURE FLOWING IN AND THE ADDED LIFT FROM THIS UPPER
TROUGH...LIGHT RAIN SHOWERS WILL BE POSSIBLE. /20/

&&

.AVIATION.
MOSTLY IFR/MVFR FLIGHT CONDITIONS TO PERSIST THROUGH THE LATE
MORNING HOURS WITH LIGHT RAIN POSSIBLE ACROSS MLU AFTER 22/18Z. VFR
CONDITIONS EXPECTED ACROSS AREA TERMINALS AROUND 23/00Z. EXPECT
NORTH TO NORTHWEST WINDS LESS THAN 10 KTS THROUGHOUT THE TERMINAL
FORECAST PERIOD.  /05/

.PREV DISCUSSION... /ISSUED 429 AM CST FRI FEB 22 2013/

DISCUSSION...
STRONG UPPER TROUGH CONTINUES TO EJECT NNE INTO THE UPPER MIDWEST
THIS MORNING. AT 09Z...A COLD FRONT TRAILED FROM A SFC LOW NEAR
KMEM SWWD TO NEAR KELD AND BACK THROUGH EXTREME NW LA/E TX JUST NORTH
OF I-20. PROGRESS OF THE COLDER AND DRIER AIR CAN CLEARLY BE SEEN
IN LATEST SAT IMAGES BY THE LACK OF CLOUD COVER TO THE NW OVER OK.
POOLING OF LOW LEVEL MOISTURE ALONG AND JUST NORTH OF THE FRONT
HAS RESULT IN AREAS OF DENSE FOG THIS MORNING. LITTLE...IF
ANY...IN THE WAY OF IMPROVEMENT IN VSBYS HAS BEEN NOTED. FAIRLY
CONFIDENT THAT DENSE FOG WILL PERSIST BEYOND 12Z THIS MORNING SO
EXTENDED THE ADVISORY UNTIL 15Z. INCREASED DRY AIR ADVECTION
BEHIND THE FRONT SHOULD HELP TO DISSIPATE THE FOG BY MID MORNING.

ANOTHER SHORTWAVE TROUGH CURRENTLY OVER NM WILL HELP TO DRIVE THE
COLD FRONT THROUGH THE REMAINDER OF THE CWA TODAY. WITH THE
SUBTROPICAL PACIFIC JET STILL OVERHEAD...THE TROUGH COULD GENERATE
ENOUGH ASCENT FOR SCATTERED SHWRS SE OF A LINE FORM TOLEDO BEND TO
KMLU. THEREFORE...INSERTED SLIGHT CHANCE POPS THIS AFTERNOON AND
THIS EVENING ACROSS THOSE SE ZONES. YET ANOTHER SHORTWAVE TROUGH
WILL FOLLOW ON SATURDAY. HOWEVER...CORE OF PACIFIC MOISTURE PLUME
SHOULD HAVE EXITED THE AREA AND A SFC HIGH WILL BE MOVING ACROSS
THE AREA AS WELL. LACK OF MID LEVEL MOISTURE AND SUBSIDENCE FROM
THIS SFC HIGH SHOULD KEEP THE AREA PRECIP FREE UNTIL LATE SUNDAY.

THE PARADE OF UPPER TROUGHS AND SFC FRONTS WILL CONTINUE FOR MUCH
OF THE NEXT WEEK. ANOTHER STRONG UPPER TROUGH AND SFC LOW WILL
MOVE EASTWARD ACROSS SRN KS/NRN OK LATE SUNDAY AND INTO MONDAY. IN
CONTRAST TO THE PREVIOUS SEVERE WX EVENT...MODELS ARE IN DECENT
AGREEMENT WITH DEVELOPING A SECONDARY SFC LOW OFF THE SE TX COAST
AND TRACK IT TOWARDS NEW ORLEANS. THIS WOULD KEEP THE WARM FRONT
AND BETTER MOISTURE WELL SOUTH...WHICH IS PROBABLY WHY THE 00Z GFS
KEEPS A DRY FCST. HOWEVER...THE GFS HAS BEEN INCONSISTENT WITH
QPF FROM RUN TO RUN. THE ECMWF AND NAM LOOK TO BE MORE REALISTIC
GIVEN THE FCST STRENGTH OF THE SYNOPTIC FEATURES. TIMING
DIFFERENCES CONTINUE TO EXIST WITH THE ECMWF BEING SIGNIFICANTLY
SLOWER. GENERALLY FOLLOWED THE NAM FOR TIMING OF THE COLD FRONT
AND PRECIP EARLY MONDAY AS IT GENERALLY FELL IN BETWEEN THE GFS
AND EURO AND WAS ALSO VERY CLOSE TO THE EXISTING FCST.

NO MAJOR CHANGES WERE MADE TO THE FCST BEYOND 00Z TUESDAY. ANOTHER
SHORTWAVE TROUGH AND COLD FRONT WILL LIKELY BRING ANOTHER CHANCE
FOR RAIN ON WEDNESDAY BUT MOISTURE AVAILABILITY WILL BE IN
QUESTION. A TRANSITION TO NWLY FLOW ALOFT LATE NEXT WEEK WILL
GENERALLY KEEP BRINGING WEAK COLD FRONTS INTO THE AREA REINFORCING
COOL AND DRY CONDITIONS. WITH THE EXCEPTION OF SUNDAY...ALL OF THESE
FRONTS AND THE CONTINUED RAIN CHANCES SHOULD KEEP TEMPS NEAR OR
SLIGHTLY BELOW NORMAL FOR MUCH OF THE NEXT WEEK. /09/

AVIATION...
MOSTLY IFR FLIGHT CONDITIONS WILL PERSIST THROUGH MID MORNING IN
AREAS NORTH OF A KJSO TO KMLU LINE. FOG WAS REDUCING VISIBILITY TO
NEAR ZERO AT TIMES WITH VERTICAL VISIBILITY 3 HUNDRED FEET OR
LESS...WITH SOME TERMINALS BELOW AIRPORT MINIMUMS. SOUTH OF THE
LINE...MOSTLY VFR...WITH ONLY PATCHY IFR CONDITIONS EXPECTED.
BETWEEN 14 AND 16Z...CONDITIONS SHOULD GRADUALLY IMPROVE TO VFR OVER
MOST OF THE FOUR STATE REGION. SURFACE WIND WILL BE MAINLY NORTH...
LESS THAN 10 KTS TODAY.  /14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  55  36  59  40  69 /  10  10   0   0  10
MLU  57  37  57  37  66 /  30  20  10   0  10
DEQ  48  25  53  30  65 /  10  10   0   0  10
TXK  50  31  52  35  64 /  10  10   0   0  10
ELD  50  32  55  36  65 /  10  10   0   0  10
TYR  50  32  58  40  69 /  10  10   0   0  10
GGG  55  33  60  39  69 /  10  10   0   0  10
LFK  60  39  65  43  71 /  10  10  10   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

20/05
Hazardous weather outlook, Feb 22, 10:58 AM CST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1058 AM CST FRI FEB 22 2013

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-231200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1058 AM CST FRI FEB 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTH CENTRAL AND NORTHWEST
LOUISIANA...SOUTHEAST OKLAHOMA AS WELL AS EAST AND NORTHEAST
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORMS WILL BE POSSIBLE AGAIN LATE SUNDAY AND INTO MONDAY
AS ANOTHER STRONG UPPER TROUGH AND COLD FRONT MOVES ACROSS THE
REGION. MOISTURE AND INSTABILITY VALUES LOOK MEAGER ...BUT GIVEN THE
STRENGTH OF THE UPPER TROUGH...ISOLATED STRONG THUNDERSTORMS MAY BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

20

In the hours before

Local storm report, Feb 22, 12:05 PM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1205 PM CST FRI FEB 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TORNADO          TIMPSON                 31.91N 94.40W
02/18/2013                   SHELBY             TX   NWS STORM SURVEY

            A BRIEF EF0 TORNADO SNAPPED SEVERAL LARGE LIMBS ALONG
            COUNTY ROAD 4916 AND US HWY 59. THE PATH LENGTH WAS 0.15
            MILES...THE PATH WIDTH WAS 10 YARDS...AND MAXIMUM WINDS
            WERE ESTIMATED AT 70 MPH.

&&

12
Special weather statement, Feb 22, 1:48 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
148 PM CST FRI FEB 22 2013

LAZ018>020-022-222045-
GRANT-LA SALLE-NATCHITOCHES-WINN-
148 PM CST FRI FEB 22 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 245 PM CST...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     NATCHITOCHES...
IN NORTH CENTRAL LOUISIANA...
     LA SALLE...GRANT AND WINN...

INCLUDING THE FOLLOWING LOCATIONS...
     COLFAX AND MONTGOMERY...

AT 148 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES SOUTH OF MONTGOMERY...OR 17
MILES NORTHWEST OF BOYCE...MOVING NORTHEAST AT 35 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

05
Special weather statement, Feb 22, 2:25 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
225 PM CST FRI FEB 22 2013

LAZ019-021-022-222115-
CALDWELL-LA SALLE-WINN-
225 PM CST FRI FEB 22 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 315 PM CST...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     LA SALLE...CALDWELL AND WINN...

INCLUDING THE FOLLOWING LOCATIONS...
     CLARKS...COLUMBIA...GRAYSON AND OLLA...

AT 221 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF OLLA...OR 19
MILES EAST OF WINNFIELD...MOVING NORTHEAST AT 50 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sabine

When
February 22, 2:40 PM CST
Where
Sabine County, 0.59 mi E of Florien
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
31.450, -93.460

Dime sized hail covered the ground in Florien, Louisiana.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2013Every state in 2013This day in weather historyWarnings in Louisiana, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428127.